Hail, Newberry
- When
- May 15, 3:41 PM EST to 3:45 PM EST
- Where
- Newberry County, 0.69 mi S of New Hope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.310, -81.430
The public reported quarter size hail along Griffin Road.
Severe thunderstorms in the Midlands area produced large hail and some wind damage taking down some trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Severe thunderstorms in the Midlands area produced large hail and some wind damage taking down some trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 15, 1:41 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT TUE MAY 15 2012 .SYNOPSIS... A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE FRONT WILL SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE INCREASED CHANCES OF RAIN ACROSS THE EASTERN MIDLANDS ON WEDNESDAY BEFORE SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...A WEAK FRONTAL BOUNDARY AND LEFT OVER OUTFLOW BOUNDARIES WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE LATEST RAP SOUNDING FOR LATE THIS AFTERNOON CONFIRMS THAT THE ATMOSPHERE SHOULD BE UNSTABLE ENOUGH TO PRODUCE STRONG TO POTENTIALLY SEVERE STORMS. RAP LIS -5 ...CAPES OVER 2000 J/KG...TOTALS OVER 50. NAM SOUNDING GIVES CONVECTIVE TEMPERATURES 82-84 DEGREE THIS AFTERNOON. TEMPERATURES SHOULD RISE INTO THE LOWER TO MIDDLE 80S DURING THE AFTERNOON. THIS IS EXPECTED TO ENHANCE SHOWERS AND THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON. WILL START WITH A 20-30 PERCENT CHANCE THIS AFTERNOON. LOCAL WRF SHOWS INCREASING TREND...ESPECIALLY LATER THIS AFTERNOON. JUST ISSUED SEVERE THUNDERSTORM WATCH IN EFFECT. TONIGHT...BEST CHANCES OF SHOWERS AND THUNDERSTORMS WITH CHANCES INCREASING TO 40-50 PERCENT. AGREE WITH LOCAL 4 KM WRF MODEL GIVING HIGHEST CHANCES IN THE EVENING. AS TEMPERATURES DROP BY MIDNIGHT... DECIDED TO GO JUST 20 PERCENT CHANCE REST OF NIGHT AFTER MIDNIGHT. THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT ABOVE GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT COOL. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE LOWER 60S. ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY. UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA. WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY OCCUR IN CONVECTIVE ACTIVITY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 316 AM EDT TUE MAY 15 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 316 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 49 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
The public reported quarter size hail along Griffin Road.
Highway Patrol reported trees down near the intersection of Bachman Chapel Road and I-26.
Public reported nickel to quarter size hail on Millwood Ave. in Lexington covering the ground.
Public reported golf ball size hail in the Silverstreet area.
Highway Patrol reported trees down in Silverstreen and along Hwy 34, Werts Road, and Deadfall Road.
Public reported nickel size hail near Santee coving the ground.
Public reported quarter size hail west of Newberry from the storm that produced golf ball size hail near Silverstreet earlier.
Highway Patrol reported trees down along I-95 between mile markers 107 and 109.
Highway Patrol reported trees down near the intersection of Screaming Eagle Road and Koon Road.
Highway Patrol reported trees down at the intersection of Screaming Eagle Road and Hwy 601.
The State newspaper reported several trees down in the city.
Highway Patrol reported trees down along Hwy 261 and Catchall Road.
Highway Patrol reported trees down near the intersection of Seymour Road and Sargent Road.
Public reported nickel to quarter size hail that partially covered the ground on Tiverton Church Road.
Public reported quarter to golf ball size hail.
Puplic reported quarter size hail along Boone Lane.
Public reported nickel to quarter size that covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370699, 370706, 370698, 370700, 370705, 370707, 370703, 370701, 370702, 370704, 371090, 370712, 370713, 370708, 370709, 370710, 370711.